Virginia, 2008Damaging Winds in Virginia, May 11, 2008
May 11, 2008 · NWS AKQ · 7 events in 5 counties and zones
Scattered severe thunderstorms produced damaging winds across portions of central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced damaging winds across portions of central and southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 11, 3:24 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, May 11, 3:24 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT SUN MAY 11 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM AND FRONTAL BOUNDARY WILL MOVE ACROSS THE
AREA LATER THIS EVENING AND OVERNIGHT. THE LOW WILL DEEPEN ON
MONDAY AS IT PUSHES OFF THE MID ATLANTIC COAST. HIGH PRESSURE
BUILDS INTO THE REGION FROM THE WEST MONDAY NIGHT AND TUESDAY...
THEN PUSH OFF THE SOUTHEAST COAST ON WEDNESDAY. ANOTHER LOW
PRESSURE SYSTEM AND ASSOCIATED WARM FRONT WILL APPROACH THE REGION
FROM THE SOUTHWEST ON THURSDAY...THEN PUSH OFF THE MID ATLANTIC
COAST ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MAIN CONCERN IN THE NEAR TERM WILL BE WITH THE SEVERE WEATHER
POTENTIAL. TORNADO WATCH #307 WILL REMAIN IN EFFECT UNTIL 8 PM FOR
A LARGE PORTION OF CENTRAL AND SOUTHSIDE VA...PRIMARILY FROM THE
ERN PIEDMONT TO A TIER OF COUNTIES EAST OF I-95. ORGANIZED CLUSTERS
OF CONVECTION NOW MOVING INTO THE ERN PIEDMONT REGION ARE ASSCD
JUST AHEAD OF THE OCCLUDED SFC FRONT...IN A REGION WITH
STRENGTHENING DYNAMICAL FORCING (UPPER LVL DIFFLUENCE) AND
STEEPENING MID LVL LAPSE RATES. THESE LAPSE RATES ARE CURRENTLY
ARND 6.5-7.0 C/KM BTWN 700-500 MB PER RUC INITIALIZATION...WHILE
EXPECTATION IS FOR LAPSE RATES TO STEEPEN MORE SIGNIFICANTLY
(CLOSER TO 8.0 C/KM) TOWARD EARLY EVENING HOURS PER THE NEAR TERM
RUC FCSTS.
MESOANALYSIS SHOWS RELATIVE WEAK LLVL THERMODYNAMICS...AS THE
SE/ESE (ONSHORE) FLOW AT THE SFC (MODEST AT BEST THETA-E
ADVECTION)...ALONG WITH THE LACK OF BREAKS IN THE CLOUD COVER...
CONTRIBUTING TO A RATHER STABLE LLVL ENVIRONMENT WITH LARGE AREA
OF CONVECTION INHIBITION IN THE BNDRY LAYER NOTED ON RUC/LAPS SOUNDINGS.
THEREFORE...GIVEN THE ELEVATED NATURE...THE BEST SVR WEATHER
THREAT WITH THE INITIAL BATCH OF CONVECTION WILL BE WITH LARGE
HAIL. OTHERWISE...THE MAIN TORNADO THREAT WILL LIKELY BE CONFINED
TO FAR SERN VA AND NERN NC LATER THIS EVENING AS DEVELOPING LOW OVER
THE NC COASTAL PLAIN LIFTS NE INTO SERN VA. STILL A QUESTION AS TO
WHETHER OR NOT THE AIRMASS WILL SUFFICIENTLY DESTABILIZE IN THE
WARM SECTOR...S/SE OF THE COASTAL LOW THAT WILL EVENTUALLY BECOME
THE DOMINANT SFC LOW UPON PHASING WITH THE UPPER LEVEL SYSTEM. HOWEVER...
SHEAR PROFILES REMAIN QUITE IMPRESSIVE THROUGH EARLY EVENING...AS 0-6KM
BULK SHEAR VALUES REMAIN ABV 40KTS AND 0-3KM SREH VALUES ABOVE
250 M2/S2. LOOKS LIKE THE WINDOW OF OPPORTUNITY WILL CLOSE QUICKLY
AFTER 00Z...AS WRLY FLOW DEEPENS IN THE LOW LVLS S OF THE SFC
CIRCULATION (AND THUS SHEAR PARAMETERS DIMINISH SIGNIFICANTLY).
OTHERWISE...SILL LOOKING AT ANOTHER GOOD SOAKING FOR ALL AREAS
ALONG THE OCCLUDED FRONT. LATER THIS EVENING/OVERNIGHT...WIDESPREAD
REDEVELOPMENT WILL BE FOCUSED IN NRN PTNS OF THE FCST AREA...GIVEN
THE LONGER PERIOD OF DEEPER FORCING/MOISTURE (SHALLOWER...MORE
SHORT-LIVED DRY SLOTTING) N-NW OF THE SFC LOW TRACK.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
LOW TRACKS OFF THE COAST ON MONDAY AND DEEPENS. PER GFS/NAM
BROAD...DEEP CYCLONIC FLOW AND CONSIDERABLE WRAP-AROUND MSTR
LINGERS OVER THE FCST AREA WITH THE GUSTY NRLY LLVL FLOW. PRECIP
WILL BECOME MORE SHOWERY IN NATURE...THOUGH CONTINUE MOST
WIDESPREAD/FREQUENT (AT LEAST EARLY ON) OVER FAR NERN PTNS OF THE
FCST AREA (LWR MD ERN SHORE). ELSEWHERE...EXPECT MAINLY SCATTERED
SHOWERS. WILL BE VERY DIFFICULT TO GET BREAKS IN THE CLOUD COVER
MONDAY GIVEN THE DEEP MOIST FLOW AND ABSENCE OF DOWNSLOPE
AFFECTS.
CONTINUE TO DIMINISH POPS FROM W TO E MON NIGHT AS DRIER AIR
BUILDS IN FROM THE WEST. THE NAM OVER THE PAST SEVERAL RUNS HAD
BEEN MUCH SLOWER THAN THE GFS IN TERMS OF THE DRYING...THOUGH THE 12Z
RUN HAS TRENDED TOWARD THE GFS (THUS SUPPORTING THE TIMING OF THE
DRIER AIR PER THE GFS). DRY FCST TUE INTO WED AS SHORTWAVE RIDGE
MOVES INTO THE REGION.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NEXT CHC OF RAIN WILL COME WED NIGHT/THU AHEAD OF THE NEXT
SYSTEM. AGAIN LOOKS LIKE A WET PATTERN DEVELOPING LATE IN THE
WEEK AND OVER THE WEEKEND AS THE UPPER TROUGH DEEPENS OVER THE ERN
CONUS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MODEL GUIDANCE HAD PROJECTED CLEARING AND LIFTING OF CIGS FOR
EARLIER TODAY...BUT LOW CLOUDS MOVED IN AND HAVE REMAINED SOCKED IN
PLACE FOR MUCH OF TODAY...MAINLY MVFR CIGS OCCURRING. VIS SAT
IMAGERY SHOWS A FEW BREAKS IN THE CLOUDS THIS AFTERNOON N OF
RIC...AS WELL AS AT SBY WHERE CIGS HAVE IMPROVED TO VFR. IF DRIER
AIR CONTINUES TO MAKE ITS WAY FARTHER SOUTH...COULD SEE PATCHY FOG
FORM TONIGHT IN PLACES THAT DO SEE CLEARING...WITH PLENTY OF
RESIDUAL LLVL MOISTURE IN PLACE FROM RECENT HEAVY RAINS. CIGS
EXPECTED TO FALL AGAIN AFTER SUNSET...WITH MVFR TO IFR TONIGHT THRU
EARLY SUN MORNING AS WINDS DECOUPLE.
A STRONG LOW PRES SYSTEM APPROACHES AND MOVES THRU THE MID ATLANTIC
AND SE US SUN THRU MON. EXPECT HEAVY RAINFALL AND TSTORMS WITH THE
LOW MOVING THRU...WITH FREQUENT LIGHTNING POSSIBLE BY LATE TOMORROW
MORNING/EARLY AFTERNOON...AS WELL AS LOW CIGS AND REDUCED VSBYS IN
HEAVY RAIN. WINDS WILL ALSO INCREASE WITH GUSTS UP TO 25 TO 30 KT
POSSIBLE AT COASTAL LOCATIONS SUN AFTERNOON THRU MON.
HIGH PRES BUILDS IN FROM THE WEST LATE MON...WITH CLEARING AND VFR
CONDITIONS TUE THRU WED. ANOTHER SYSTEM APPROACHES FROM THE W WED
NIGHT AND MOVES THRU THE REGION THU THRU FRI...BRINGING ANOTHER
CHANCE OF RAIN AND TSTORMS.
&&
.MARINE...
SMALL CRAFT FLAGS HV BEEN DROPPED AND REPLACED WITH GALES FOR ALL
WATERS. THOUGH MOST ARE NOT REACHING CRITERIA ATTM...THEY WILL BE
OVER THE NEXT FEW HRS. TRICKY PART OF FORECAST IS LULL IN THE WINDS
OVERNIGHT THRU EARLY MONDAY, AS LOW IS SLOWLY MOVING OFFSHORE. OPTED
TO CARRY GALE THROUGH EVENT, AND SHOW TRANSITIONING WINDS IN
FORECAST.
GRADIENT TIGHTENS AGAIN LATE MONDAY AFTN INTO THE OVERNIGHT...AS LOW
BEGINS TO PIVOT AND FINALLY BEGIN MVING AWAY FROM THE COAST. HV
CARRIED GALE THRU TUE MORNING TO ACCOUNT FOR REMAINING GUSTS IN THE
35 KT RANGE...THIS MAY BE TRIMMED (OR EXTENDED?) WITH LATE FORECAST
PACKAGE.
TUE AFTN WILL LIKELY BE A PERIOD OF SCA FLAGS. AS IS TYPICAL, SEAS
WILL BE SLOWER TO RESPOND AND COASTAL WATRS MAY CARRY THE SMALL
CRAFT INTO MID WEEK.
&&
.TIDES/COASTAL FLOODING...
HV KEPT COASTAL FLOOD WATCH INTACT FOR COASTAL MD. GUIDANCE CONTS
TO COME IN WITH LOW END MODERATE COASTAL FLOODING FOR OCEAN
CITY...BUT THIS IS STILL FOR MON NIGHT TIME PERIOD...SO THERE WILL
STILL BE TIME TO UPGRADE TO A WARNING OR ISSUE AND ADSVY (IF
NEEDED) ON THE MID SHIFT OR POSSIBLY EVEN THE EARLY DAY SHIFT.
JUST DO NOT FEEL OVERLY CONFIDENT IN WARNING AT THIS POINT.
CONSIDERED EXTENDING WATCH FURTHER SOUTH ALONG THE COAST...BUT
BARELY MINOR FLOODING IS BEING PREDICTED FOR PARRAMORE ISLAND. WILL
LIKELY NEED A COASTAL FLOOD ADVSY FOR AREAS ALONG CHES BAY...BUT
HARD TO PIN POINT WHERE GREATEST THREAT IS AT THIS POINT, SO WILL
CONT MENTION IN HWO.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY
MORNING FOR MDZ024-025.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING UNTIL 10 AM EDT TUESDAY FOR ANZ630>633-650-652-
654-656-658.
&&
SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...BKH
AVIATION...JRL
MARINE...SMF
TIDES/COASTAL FLOODING...SMFHazardous weather outlook, May 11, 3:56 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT SUN MAY 11 2008
NCZ012-VAZ048-060>062-065>071-079>083-087>092-122100-
NORTHAMPTON NC-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
456 PM EDT SUN MAY 11 2008
...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
NCZ013>017-030>032-102-VAZ072-073-093>098-122100-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-KING WILLIAM-KING AND QUEEN-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
456 PM EDT SUN MAY 11 2008
...TORNADO WATCH 309 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
VAZ049-063-064-074>076-122100-
LOUISA-HANOVER-CAROLINE-ESSEX-WESTMORELAND-RICHMOND-
456 PM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>023-VAZ077-078-085-086-099-100-122100-
DORCHESTER-WICOMICO-SOMERSET-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
MATHEWS-ACCOMACK-NORTHAMPTON VA-
456 PM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ084-122100-
GLOUCESTER-
456 PM EDT SUN MAY 11 2008
...TORNADO WATCH 309 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA.
.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
ANZ630-631-650-652-654-122100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
456 PM EDT SUN MAY 11 2008
...GALE WARNING IN EFFECT UNTIL 10 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
ANZ632-633-656-658-122100-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
456 PM EDT SUN MAY 11 2008
...GALE WARNING IN EFFECT UNTIL 10 AM EDT TUESDAY...
...TORNADO WATCH 309 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.
.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH
GALE WARNING
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
MDZ024-025-122100-
INLAND WORCESTER-MARYLAND BEACHES-
456 PM EDT SUN MAY 11 2008
...COASTAL FLOOD WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WATCH
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
In the hours before
Special weather statement, May 11, 2:35 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EDT SUN MAY 11 2008
VAZ048-049-060>062-065>069-079-112030-
AMELIA VA-BRUNSWICK VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD
VA-
335 PM EDT SUN MAY 11 2008
...STRONG THUNDERSTORMS MOVING INTO THE PIEDMONT OF CENTRAL AND
SOUTH CENTRAL VIRGINIA...
AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 28 MILES WEST OF FORK UNION TO 28 MILES
SOUTHWEST OF CHASE CITY...OR FROM 10 MILES NORTHEAST OF BENT CREEK TO
7 MILES SOUTH OF SOUTH BOSTON...MOVING EAST AT 38 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
HAMPDEN SYDNEY AROUND 400 PM EDT...
FARMVILLE AROUND 405 PM EDT...
FORK UNION AROUND 415 PM EDT...
VICTORIA AROUND 425 PM EDT...
KENBRIDGE AROUND 430 PM EDT...
WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
ALB
Special weather statement, May 11, 3:16 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EDT SUN MAY 11 2008
NCZ012>014-VAZ091>097-112115-
CHESAPEAKE VA-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NEWPORT
NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-SOUTHAMPTON
VA-SUFFOLK VA-YORK VA-
416 PM EDT SUN MAY 11 2008
...THUNDERSTORMS DEVELOPING OVER INTERIOR SOUTHEAST VIRGINA AND
NORTH CAROLINA...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF DEVELOPING THUNDERSTORMS FROM 8 MILES WEST OF SMITHFIELD
TO 5 MILES WEST OF MURFREESBORO...MOVING NORTHEAST AT 30 MPH. THESE
STORMS WILL LIKELY SHOW CONTINUED DEVELOPMENT AND MOVE INTO THE
HAMPTON ROADS AREA OVER THE NEXT HOUR. THE THUNDERSTORMS WILL BE
NEAR...
SMITHFIELD AROUND 430 PM EDT...
NEWPORT NEWS AROUND 435 PM EDT...
HOLLAND AROUND 445 PM EDT...
LANGLEY AFB AROUND 500 PM EDT...
DOWNTOWN SUFFOLK AROUND 510 PM EDT...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.
HEAVY RAINFALL AMOUNTS UP TO 1/2 INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS.
FOSTER
Special weather statement, May 11, 3:29 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
429 PM EDT SUN MAY 11 2008
VAZ049-061>071-079>081-087-112130-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND
VA-DINWIDDIE VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO
VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN
VA-PRINCE GEORGE VA-
429 PM EDT SUN MAY 11 2008
...STRONG THUNDERSTORMS MOVING INTO CENTRAL AND SOUTH CENTRAL
VIRGINIA AND WILL REACH THE I 95 CORRIDOR AROUND 530 PM...
AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF
CARTERSVILLE TO 31 MILES SOUTHWEST OF SOUTH HILL...OR FROM 6 MILES
SOUTHWEST OF CARTERSVILLE TO 11 MILES NORTH OF OXFORD...MOVING EAST
AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
TAMWORTH AROUND 435 PM EDT...
TRUXILLO AROUND 440 PM EDT...
THREE SQUARE AROUND 445 PM EDT...
IRWIN AROUND 450 PM EDT...
GOOCHLAND AROUND 455 PM EDT...
WILSONS AROUND 500 PM EDT...
WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
ALB
Thunderstorm Wind, Dinwiddie
- When
- May 11, 4:30 PM EST
- Where
- Dinwiddie County, 1.77 mi NE of Mc Kenney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -77.710
Numerous trees were downed on U.S. 1 between Mckenney and Dewitt.
Thunderstorm Wind, Dinwiddie
- When
- May 11, 5:00 PM EST
- Where
- Dinwiddie County, 2.14 mi NNW of Carson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.060, -77.410
Trees were downed on Providence Road, just north of Carson.
Thunderstorm Wind, Prince George
- When
- May 11, 5:20 PM EST
- Where
- Prince George County, 1.38 mi S of Disputanta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.110, -77.230
Thunderstorm Wind, Sussex
- When
- May 11, 5:25 PM EST
- Where
- Sussex County, 4.96 mi NNW of Newville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.090, -77.190
Numerous trees were downed on Highway 460 along the Sussex/Prince George county line.
Thunderstorm Wind, Isle of Wight
- When
- May 11, 5:50 PM EST
- Where
- Isle of Wight County, 2.76 mi S of Whitleys Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 36.830, -76.770
Trees were downed near Highway 460.
Thunderstorm Wind, Suffolk (C)
- When
- May 11, 6:25 PM EST
- Where
- Suffolk (C) County, 1.31 mi WNW of Manning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.710, -76.670
Trees were downed on Holland Road, west/northwest of Suffolk Municipal Airport.
Thunderstorm Wind, Isle of Wight
- When
- May 11, 6:40 PM EST
- Where
- Isle of Wight County, 0.89 mi NW of Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.810, -76.740
Numerous trees were downed in a line from Windsor to Carrolton. Three homes received minor damage from the wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106783, 106785, 106786, 106788, 106789, 106791, 106792.